Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2008, 2:36 PM EDT for Scotland County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 2:36 PM EDT (18:36 UTC)
- Expired
- May 5, 2008, 3:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Scotland County, NC
The radar
The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:49 PM EDT | HAIL 1 | 2 E Laurinburg, NC | NICKEL TO QUARTER SIZE HAIL AT 501/74 AND HIGHLAND ROAD. |
| May 5, 2:53 PM EDT | HAIL 0.88 | 3 Ne Laurinburg, NC | INTERSECTION OF LEESVILLE AND HIGHLAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 051838
SVRRAH
NCC165-051915-
/O.NEW.KRAH.SV.W.0093.080505T1836Z-080505T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT MON MAY 5 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM JUST NORTH OF LAURINBURG...MOVING SOUTHEAST
AT 20 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. THE STORM
WILL BE OVER LAURINBURG BETWEEN 245 AND 300 PM.
THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
3480 7933 3479 7931 3477 7931 3474 7935
3473 7935
TIME...MOT...LOC 1836Z 329DEG 21KT 3478 7938
$$
132 follow-up statements
000
WWUS52 KRAH 051852
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON MAY 5 2008
NCC165-051915-
/O.CON.KRAH.SV.W.0093.000000T0000Z-080505T1915Z/
SCOTLAND NC-
251 PM EDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN SCOTLAND COUNTY...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED JUST EAST OF
LAURINBURG...ABOUT 5 MILES NORTHWEST OF MAXTON...MOVING SOUTHEAST AT
24 MPH.
HAIL RANGING UP TO QUARTER SIZE HAS BEEN REPORTED IN EAST LAURINBURG
FROM THIS STORM. IT WILL REACH MAXTON SHORTLY AFTER 300 PM. SEEK
SHELTER INDOORS UNTIL THIS STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
3480 7933 3479 7931 3477 7931 3474 7935
3473 7935
TIME...MOT...LOC 1851Z 329DEG 21KT 3470 7933
$$
13000
WWUS52 KRAH 051916
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT MON MAY 5 2008
NCC165-051925-
/O.EXP.KRAH.SV.W.0093.000000T0000Z-080505T1915Z/
SCOTLAND NC-
315 PM EDT MON MAY 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTLAND COUNTY
EXPIRES AT 315 PM EDT...
THE STORM HAS MOVED SOUTHEAST OUT OF SCOTLAND COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
3480 7933 3479 7931 3477 7931 3474 7935
3473 7935
TIME...MOT...LOC 1852Z 329DEG 21KT 3469 7933
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:35 PM EDT, 1 minute earlier.
Area forecast discussion, May 5, 2:35 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT MON MAY 5 2008 .SYNOPSIS...A WEAK STATIONARY FRONT OVER THE EASTERN PIEDMONT AND COASTAL PLAIN OF NORTH CAROLINA COUPLED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...MAINLY EAST AND SOUTH OF RALEIGH. HIGH PRESSURE WILL BUILD IN TONIGHT AND LINGER ACROSS THE AREA THROUGH MID WEEK. AN INCOMING STORM SYSTEM WILL BRING RAIN CHANCES FOR LATE THURSDAY INTO FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 230 PM... THE LOSS OF THE HEATING OF THE DAY AND THE PASSAGE OF THE UPPER LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA NEAR SUNSET SHOULD END THE PRECIPITATION THREAT AROUND DARK. THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF HIGHWAY 64. PREDAWN FOG AND SOME LOW STRATUS ARE POSSIBLE SOUTH OF HIGHWAY 64... BUT WIDESPREAD VISIBILITIES SHOULD BE WELL ABOVE TWO MILES SO NO MENTION IN THE TEXT PRODUCTS. MOSTLY CLEAR SKIES TUESDAY. HOWEVER SEVERAL MODELS ARE DEVELOPING A WEAK AREA OF SHOWERS NORTH OF THE OHIO VALLEY LATE TONIGHT ALONG A SURFACE FRONT AND TRACKING THIS AREA SOUTHEAST AHEAD OF A DIVING VORTICITY MAXIMUM. AT THIS TIME THERE IS NOT ENOUGH CONFIDENCE IN THIS FEATURE TO MENTION A RAIN CHANCE...BUT HAVE INCREASED CLOUDS LATE IN THE DAY IN THE NORTHEAST. LITTLE CHANGE TO THE TEMPERATURE FORECAST. LOWS MID AND UPPER 50S WITH HIGHS NEAR 80 TUESDAY AFTERNOON. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... AS OF 235 PM MONDAY... THE MODELS AGREE ON A WEAK AND DIFFICULT-TO-TRACK MID LEVEL PERTURBATION DROPPING FROM NORTHERN OH TONIGHT THROUGH VA INTO EASTERN NC BY LATE TUESDAY AFTERNOON. DYNAMIC FORCING DOESNT APPEAR TO BE ESPECIALLY PROFOUND AND PRECIPITABLE WATER IS NEAR NORMAL AT BEST. SINCE IT IS ARRIVING DURING MAX HEATING... AN ISOLATED SHOWER OR STORM COULD DEVELOP... BUT DUE TO THE LIMITED MOISTURE AND THE POSSIBILITY THAT ANY CONVECTION WILL HOLD TO OUR NE AND E... WILL LEAVE POPS OUT FOR NOW AND EVALUATE LATER OBSERVATIONS. PREFER TO STAY NEAR CURRENT FORECAST LOWS TUESDAY NIGHT WHICH ARE JUST ABOVE MOS GUIDANCE AND CLOSE TO THE SREF MEAN. FOR WEDNESDAY... SURFACE RIDGING SITS OVER THE SOUTHEAST STATES AS 850 MB RIDGING TRACKS OVERHEAD AND MID LEVEL HEIGHTS RISE OVER NC... IN RESPONSE TO THE VORTEX TRACKING FROM SOUTHEAST NM INTO THE SOUTHERN PLAINS. A MINOR WAVE AND BRIEF SHOT OF MID-UPPER LEVEL ISENTROPIC UPGLIDE PROGRESS ACROSS THE AREA... AND THESE ARE TRACKABLE BACK TO THE CONVECTION CURRENTLY OVER KS... SO HAVE RAISED SKY COVER A BIT TO PARTLY CLOUDY. THIS MAY CUT A DEGREE OR TWO OFF FORECAST HIGHS... BUT ABOVE NORMAL THICKNESSES STILL INDICATE HIGHS AROUND 80-84. FOR WEDNESDAY NIGHT/THURSDAY... MODELS ARE IN GOOD AGREEMENT BRINGING THE FORMERLY-CLOSED VORTEX EASTWARD AS AN OPEN SHORTWAVE... TO A POSITION OVER KY/TN BY 00Z FRIDAY. ISENTROPIC UPGLIDE SLOWLY INCREASES IN WESTERN NC THROUGH THURSDAY... BUT WITH MID LEVEL RIDGING HOLDING FIRM OVER MUCH OF THE CWA THROUGH EASTERN NC AND WITH OTHER FORCING MECHANISMS LACKING... WILL HOLD POPS AS LOW CHANCES THROUGH THURSDAY AFTERNOON... ON THE HIGHER END IN THE WEST. EXPECT INCREASING CLOUDS WEDNESDAY NIGHT THROUGH THURSDAY. MILD LOWS IN THE UPPER 50S/LOWER 60S AND HIGHS AROUND 80-84 STILL LOOK REASONABLE. -GIH && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 325 AM MONDAY... MEDIUM RANGE GUIDANCE START OUT IN GOOD AGREEMENT FRI THEN LACK OF CONSENSUS NOTED SATURDAY AND BEYOND. FRIDAY...DECENT DYNAMICS EARLY WITH LOW LEVEL JET AROUND 40 KNOTS IN VICINITY WHILE REGION IN THE LEFT EXIT REGION OF UPPER JET CROSSING THE LOWER MS VALLEY INTO THE DEEP SOUTH. EXPECT CONVECTION TO DIMINISH LATE FRIDAY AS WESTERLY FLOW ADVECT DRIER AIR INTO REGION COUPLED WITH SUBSIDENCE IN WAKE OF EXITING MID LEVEL SHORT WAVE. LATEST 00Z ECMWF MODEL RUN MAINTAINS PROGRESSIVE FLOW REGIME WITH ANOTHER SHORT WAVE AFFECTING THE REGION BY SATURDAY. MEANWHILE 00Z GFS HAS WEAK SHORT WAVE RIDGE TRAVERSING REGION SATURDAY BEFORE NEXT SHORT WAVE AFFECTS AREA SATURDAY NIGHT INTO SUNDAY. NEEDLESS TO SAY...DECENT CHANCE FOR UNSETTLED WEATHER NEXT WEEKEND BUT DIFFICULT TO PINPOINT WHICH PERIOD(S) WILL HAVE BETTER CHANCE OF RAIN. THUS...WILL LEAVE POP FORECAST AS IS FOR THE WEEKEND (SLIGHT CHANCE LATE SATURDAY THROUGH SUNDAY) STILL APPEARS TO BE MORE CLOUDS THAN SUN WHICH WILL SUPPORT MAXIMUM TEMPERATURES A CATEGORY BELOW NORMAL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 155 PM... SHORT WAVE AND ASSOCIATED UPPER LEVEL JET DROPPING SOUTHEAST INTO NORTH CAROLINA THIS AFTERNOON. HEAT OF THE DAY ALSO AIDING IN GENERATING SHOWERS AND A THUNDERSTORM OR TWO. THUNDERSTORM RISK MAINLY SOUTH OF HIGHWAY 64. LOSS OF HEATING AND PASSAGE OF THE UPPER LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA SHOULD END THE PRECIPITATION THREAT SHORTLY AFTER SUNSET. WINDS NEAR CALM TONIGHT AND FAYETTEVILLE AND ROCKY MOUNT WILL BE PRONE TO FOG AND STRATUS DEVELOPMENT AFTER MIDNIGHT TONIGHT. CLEAR TO MOSTLY CLEAR SKIES SHORTLY AFTER SUNRISE WITH A NORTHEAST BREEZE LESS THAN 10 KNOTS. VFR CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY. THE POSSIBILITY FOR MVFR CEILINGS WILL INCREASE THURSDAY NIGHT AND FRIDAY MORNING AS A COLD FRONT BEGINS TO MOVE ACROSS NORTH CAROLINA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB/GIH NEAR TERM... SHORT TERM...HARTFIELD LONG TERM...WSS AVIATION...
Hazardous weather outlook, May 5, 1:15 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT MON MAY 5 2008 NCZ042-077-078-083>086-088-089-061100- JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 115 PM EDT MON MAY 5 2008 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING PENNY SIZE HAIL AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ007>011-021>028-038>041-043-073>076-061100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON-STANLY-MONTGOMERY-MOORE-LEE- 115 PM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING PEA TO MARBLE SIZE HAIL AND WIND GUSTS OVER 40 MPH. THE GREATEST THREAT FOR STRONG STORMS WILL GENERALLY BE SOUTH OF HIGHWAY 64. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, May 5, 1:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 130 PM EDT MON MAY 5 2008 NCZ084>086-051830- HOKE-RICHMOND-SCOTLAND- 130 PM EDT MON MAY 5 2008 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM... AT 130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTERN RICHMOND COUNTY AROUND HOFFMAN...AND NORTHERN SCOTLAND COUNTY AT CAMP MACKALL. THEY WERE MOVING SOUTHEAST AROUND 15 MPH...AND WILL REACH WAGRAM AND RAEFORD BETWEEN 200 PM AND 230 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS IF THUNDER IS HEARD. 13
Local storm report, May 5, 2:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 8 N LAURINBURG 34.88N 79.49W
05/05/2008 M0.50 INCH SCOTLAND NC TRAINED SPOTTER
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:13 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 32 min |
| May 4, 11:03 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 57 min |
| May 5, 2:12 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.